Alert archive / Idaho / Snow Squall Warnings in 2023

Snow Squall Warning 2, NWS Spokane, WA

February 21, 2023Bonner County, Kootenai County, Idaho

NWS Spokane, WA issued this snow squall warning at Feb 21, 2023, 12:39 PM PST for Bonner County, Kootenai County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2023, 12:39 PM PST (20:39 UTC)
Expired
Feb 21, 2023, 1:45 PM PST
In force
66 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Bonner County, ID, Kootenai County, ID

The radar

The Spokane radar (KOTX), 77 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS56 KOTX 212039
SQWOTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Spokane WA
1239 PM PST Tue Feb 21 2023

IDC017-055-212145-
/O.NEW.KOTX.SQ.W.0002.230221T2039Z-230221T2145Z/
Bonner ID-Kootenai ID-
1239 PM PST Tue Feb 21 2023

The National Weather Service in Spokane has issued a

* Snow Squall Warning for...
  Southwestern Bonner County in the Panhandle of Idaho...
  North central Kootenai County in the Panhandle of Idaho...

* Until 145 PM PST.

* At 1238 PM PST, a dangerous snow squall was located along a line
  extending from 7 miles northwest of Priest River to 10 miles
  northeast of Athol, moving south at 15 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts up to 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   U.S. Highway 95 in Idaho between mile markers 444 and 464.
   U.S. Highway 2 in Idaho between mile markers 1 and 18.

Locations impacted include...
Priest River, Spirit Lake, Athol, Oldtown, Cocolalla, Laclede,
Bayview, Careywood and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4837 11703 4808 11645 4789 11655 4788 11662
      4782 11663 4803 11704
TIME...MOT...LOC 2038Z 010DEG 15KT 4827 11698 4806 11655 

$$

JW

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this snow squall warning went out at Feb 21, 10:13 AM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 21, 10:13 AM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 AM PST Tue Feb 21 2023

.SYNOPSIS...
Big changes are coming by way of a pair of cold fronts. The first
which delivered strong west winds to the region will taper off
later today. A much colder arctic cold front will pass through
the region later Tuesday into Tuesday night dropping temperatures
significantly, producing some snow and delivering brisk northeast
winds. By Wednesday and Thursday we will see highs in the teens
and 20s with some record cold temperatures expected on Thursday.
Meanwhile low temperatures will plummet into the single digits
with sub zero wind chills expected. Temperatures will begin to
moderate by the weekend.

&&

.DISCUSSION...
Update: Attention now shifts to the snow and the arctic front. As
of 10 am the arctic front had passed through Bonners Ferry area
producing snow squall like conditions at Five Mile Hill. We will
continue to be watching for snow squall conditions as the front
tracks south and west. A winter weather advisory has been issued
for the Spokane/Coeur d'Alene area, Okanogan Highlands, Palouse,
and Camas Prairie. JW

Previous discussion:

...Cold and breezy arctic air and a quick burst of low-land
snow...

Today and Tonight: Surface winds and wind gusts remain elevated and
have increased over the last 6-12 hours. Looking at the latest 00z
KOTX sounding, a 45kt wind speed was observed right about 850mb off
the surface. Temperatures are still relatively mild which leaves the
Inland Northwest currently in the warm sector of the frontal passage
which lies across central Washington early this morning.

As the winds begin to taper off in speed through mid day today we
will see a shift from west-southwest winds to northeast winds early
afternoon (Tuesday). This will transition us into our next weather
feature, as we break the system apart. Wind speeds will have a
noticeable drop with this shift in direction and our daytime high
temperatures will likely be achieved just before this shift and
will begin taking a literal plummet to much colder values.

Precipitation and Snow: Ongoing precip in the Cascades and ID
Panhandle mountains will continue through late this evening. Periods
of 1 inch/hour of snowfall is projected for Cascade mountain passes
including Stevens Pass. Snow levels have already dropped early this
morning. We will begin to see the onset of precip early this morning
across the far northern ID Panhandle into eastern Washington.

This afternoon (Tuesday) between 20z and 03z (12pm to 7pm local)
there is the potential for a convective snow band set up, or snow
squall feature. Several ingredients look promising to lead to this:
MUCAPE values of 100-150 J/kg from forecast soundings, high-res
convective forecast radar reflectivity, thunderstorm probability
is non-zero (8-10%), lapse rates 7-8 C/km, a moist and unstable
layer that extends through the -10C to -20C layer. All of this
also coincides with our arctic front which will surge southward
from Canada through Idaho and into eastern and central Washington
during this time period. Adding convective snowfall to an already
freezing environment which will continue to further cool, will
spell challenging and dangerous driving conditions on area roads.
These types of situations present flash-freezing conditions on
roadways with even the smallest amount of snowfall. So, snow
amount is not the focus, the non-ideal conditions to be on the
roads during the evening and nighttime hours Tuesday. Overnight
temperatures will see a 25-30F degree cooling from the daytime
highs to the overnight lows Tuesday night.

Wednesday: Winds will increase out of the northeast late Tuesday
night through Wednesday with gusts of 30-45mph and the potential for
blowing or drifting snow. The snow that falls Tuesday into Wednesday
will be dry snow and more capable of blowing around with gusty
winds. We will then enter a colder period of the week as the arctic
airmass surges southward. /Dewey

...Brisk wind chills coming to the Inland NW this week...

Wednesday night through Monday:

Wednesday night through Thursday night: Likely to be the coldest
portion of the seven day forecast. Persistent cold air advection
provided by the northeast flow provided by the positioning of the
cold upper level trof will continue to result in impactful wind
chill values and possibly some record low max temperatures.
Generally dry weather with varying cloud cover with the exception of
a minor mention of light snow lingering over portions of the East
Slopes of the North Cascades and the blue Mountains Wednesday night.

Friday thru Monday: Ensembles suggest a col/saddle point develops
with Northeast flow influencing Washington and Idaho on the north
side of the col/saddle point that transitions to a more
zonal/westerly flow Saturday and Sunday which allows for the
temperatures to moderate. Partly cloudy skies and a generally dry
forecast for Friday segues to increasing clouds and more snow over
the remainder of the weekend (mostly Sunday) as a disturbance drops
down down from the northwest. A warming trend allows temperatures to
reach close to normal values over the weekend and allow them to
linger as such into the next workweek. Minor pops and QPF for Monday
are left for residual showers as general trof and its associated
instability continue to maintain influence over the area. /Pelatti

&&

.AVIATION...
18z TAFS: A wind shift from the southwest to northeast will take
place this afternoon into the evening when an arctic cold front
will surge through the region. At 18z the front was passing
through Bonners Ferry, Idaho producing IFR conditions. Snow
showers will be on the increase along and ahead of the front
between 20z-04z this afternoon and evening will move through Coeur
d'Alene and Spokane and into the WA/ID Palouse by 04z this
evening before the Basin and Wenatchee see impacts of brief MVFR
ceilings and snow (EAT). Brief restrictions to IFR will remain
possible over NE WA and N Idaho as the front passes through, along
with brief snow squall conditions possible. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  13  22   5  17   5 /  70  80  10   0   0   0
Coeur d'Alene  37  11  20   4  15   3 /  80  70   0   0   0   0
Pullman        38  18  24   9  22   8 /  70  70  10   0   0   0
Lewiston       47  25  32  15  28  14 /  60  60  20   0   0   0
Colville       38  12  21   4  16  -2 /  80  60  10   0   0   0
Sandpoint      35  10  16   4  12   1 /  90  40  10   0   0   0
Kellogg        34   8  15   1  11   0 / 100 100   0   0   0   0
Moses Lake     46  18  28  10  22   9 /  10  50  20   0   0   0
Wenatchee      41  20  25  10  18   5 /  10  60  30   0   0   0
Omak           39  19  24   9  19   3 /  50  80  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 PM PST this evening for
     Northern Panhandle.

     Winter Weather Advisory from 3 PM this afternoon to 10 PM PST
     this evening for Coeur d'Alene Area.

     Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Wednesday for Idaho Palouse-Lewis and Southern Nez Perce
     Counties.

     Winter Storm Warning until 4 AM PST Wednesday for Central
     Panhandle Mountains.

WA...Winter Weather Advisory until 10 PM PST this evening for
     Northeast Mountains.

     Winter Weather Advisory from 3 PM this afternoon to 10 PM PST
     this evening for Okanogan Highlands-Spokane Area.

     Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Wednesday for Washington Palouse.

     Winter Storm Warning until 4 AM PST Wednesday for Western Chelan
     County.

     Winter Weather Advisory until 10 AM PST Wednesday for Northeast
     Blue Mountains.

&&

In the hours before

Local storm report, Feb 21, 9:26 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
926 AM PST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     NON-TSTM WND GST 13 ESE BAYVIEW          47.88N 116.30W
02/20/2023  M50 MPH          SHOSHONE           ID   MESONET

            MESONET STATION MAEI1 MAGEE PEAK.

1025 PM     NON-TSTM WND GST DUSTY                   46.81N 117.66W
02/20/2023  M50 MPH          WHITMAN            WA   MESONET

            MESONET STATION TDSTY DUSTY (WA DOT).

0400 AM     NON-TSTM WND GST 2 WNW MATTAWA           46.75N 119.94W
02/21/2023  M50 MPH          GRANT              WA   MESONET

            MESONET STATION HBVLY 2.3 W MATTAWA (HMMN).

0730 PM     NON-TSTM WND GST 3 NW MONSE              48.16N 119.73W
02/20/2023  M51 MPH          OKANOGAN           WA   MESONET

            MESONET STATION EW6379 BREWSTER.

1200 AM     NON-TSTM WND GST 2 SSE COULEE DAM        47.95N 118.95W
02/21/2023  M51 MPH          OKANOGAN           WA   MESONET

            MESONET STATION GCDW 1.9 SE COULEE DAM
            (AGRIMET).

0348 AM     NON-TSTM WND GST 5 E DOUGLAS             47.62N 119.90W
02/21/2023  M51 MPH          DOUGLAS            WA   MESONET

            MESONET STATION DOUW1 DOUGLAS.

0530 PM     NON-TSTM WND GST 4 SW GEORGE             47.04N 119.92W
02/20/2023  M53 MPH          GRANT              WA   MESONET

            MESONET STATION TSILI 3.7 SW GEORGE (WA
            DOT).

0835 PM     NON-TSTM WND GST 5 ESE GEORGE            47.04N 119.76W
02/20/2023  M53 MPH          GRANT              WA   MESONET

            MESONET STATION DVI03599 QUINCY.

0800 PM     NON-TSTM WND GST 3 NW LEAVENWORTH        47.63N 120.71W
02/20/2023  M55 MPH          CHELAN             WA   MESONET

            MESONET STATION TUM42 3.2 NW LEAVENWORTH
            (NWAVAL).

0900 PM     NON-TSTM WND GST 1 SE EPHRATA            47.30N 119.52W
02/20/2023  M55 MPH          GRANT              WA   ASOS

            ASOS STATION KEPH EPHRATA AIRPORT.

1242 AM     NON-TSTM WND GST 6 NNW MOSES LAKE        47.20N 119.32W
02/21/2023  M55 MPH          GRANT              WA   ASOS

            ASOS STATION KMWH GRANT COUNTY AIRPORT.

0652 PM     NON-TSTM WND GST 11 NNE PEOLA            46.44N 117.35W
02/20/2023  M56 MPH          GARFIELD           WA   MESONET

            MESONET STATION TALPO 10.8 NE PEOLA (WA
            DOT).

0915 PM     NON-TSTM WND GST POMEROY                 46.47N 117.60W
02/20/2023  M56 MPH          GARFIELD           WA   MESONET

            MESONET STATION DW6254 POMEROY.

1222 AM     NON-TSTM WND GST 1 S UNIONTOWN           46.52N 117.08W
02/21/2023  M56 MPH          WHITMAN            WA   MESONET

            MESONET STATION TUNIN 1.4 S UNIONTOWN (WA
            DOT).

0337 PM     NON-TSTM WND GST 6 ESE PLAIN             47.73N 120.54W
02/20/2023  M58 MPH          CHELAN             WA   MESONET

            MESONET STATION DRYW1 DRY CREEK.

0400 PM     NON-TSTM WND GST 5 SSW EAST WENATCHEE    47.34N 120.33W
02/20/2023  M59 MPH          CHELAN             WA   MESONET

            MESONET STATION DW7538 WINTHROP.

0810 PM     NON-TSTM WND GST 3 SSW PEOLA             46.27N 117.50W
02/20/2023  M60 MPH          GARFIELD           WA   MESONET

            MESONET STATION ADFW1 ALDER.

1200 AM     NON-TSTM WND GST 6 WNW CLARKSTON HEIGHTS 46.42N 117.18W
02/21/2023  M60 MPH          ASOTIN             WA   MESONET

            MESONET STATION SILW 5.6 W CLARKSTON HEIGHTS
            (AGRIMET).

0952 PM     NON-TSTM WND GST 2 ENE PULLMAN           46.75N 117.12W
02/20/2023  M61 MPH          WHITMAN            WA   ASOS

            ASOS STATION KPUW PULLMAN/MOSCOW AIRPORT.

1006 PM     NON-TSTM WND GST 1 SE EPHRATA            47.30N 119.52W
02/20/2023  M62 MPH          GRANT              WA   ASOS

            ASOS STATION KEPH EPHRATA AIRPORT.

0149 AM     NON-TSTM WND GST 12 S WAHA               46.03N 116.90W
02/21/2023  M64 MPH          NEZ PERCE          ID   MESONET

            MESONET STATION CRKI1 CORRAL CREEK.

0335 AM     NON-TSTM WND GST 4 NNW ENTIAT            47.73N 120.24W
02/21/2023  M64 MPH          CHELAN             WA   MESONET

            MESONET STATION TT246 ENTIAT.

0210 AM     NON-TSTM WND GST 3 SSW PEOLA             46.27N 117.50W
02/21/2023  M74 MPH          GARFIELD           WA   MESONET

            MESONET STATION ADFW1 ALDER.

1040 PM     NON-TSTM WND GST 2 SE BEVERLY            46.82N 119.89W
02/20/2023  M76 MPH          GRANT              WA   MESONET

            MESONET STATION AV884 SOUTH OF BEVERLY, IN
            THE SADDLE MOUNTAINS.

&&
Special weather statement, Feb 21, 9:50 AM PST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Spokane WA
950 AM PST Tue Feb 21 2023

IDZ001-211845-
Northern Panhandle-
950 AM PST Tue Feb 21 2023

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN BOUNDARY AND CENTRAL BONNER
COUNTIES...

At 950 AM PST, a snow squall was located near Bonners Ferry, moving
southwest at 15 mph.

Winds in excess of 30 mph are possible with this squall along with
low visibility less than a half mile.

Locations impacted include...
Bonners Ferry, Naples and Elmira.

This includes U.S. Highway 95 in Idaho between mile markers 486 and
510.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4883 11655 4863 11607 4835 11612 4851 11694
TIME...MOT...LOC 1750Z 039DEG 12KT 4868 11641

JW
Special weather statement, Feb 21, 11:58 AM PST, 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
1158 AM PST Tue Feb 21 2023

IDZ001-212100-
Northern Panhandle-
1158 AM PST Tue Feb 21 2023

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN BONNER COUNTY...

At 1157 AM PST, a snow squall was located near Coolin and Sandpoint.
Movement was southwest at 10 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Sandpoint, Ponderay, Kootenai, Dover, Schweitzer Mountain, Cocolalla
and Coolin.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 460 and 480.
 U.S. Highway 2 in Idaho between mile markers 14 and 28.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
expected.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4831 11703 4802 11654 4823 11630 4851 11686
TIME...MOT...LOC 1957Z 026DEG 10KT 4845 11689 4820 11644

JW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:50 AM PSTSpecial Weather StatementOTXBoundary55 min
Feb 21, 10:46 AM PSTSnow Squall WarningOTXBonner, Boundary59 min
Feb 21, 11:58 AM PSTSpecial Weather StatementOTXBonner62 min
Feb 21, 1:50 PM PSTSnow Squall WarningOTXBonner, Kootenai55 min
Feb 21, 2:47 PM PSTSnow Squall WarningOTXKootenai58 min

Nearby

Snow Squall Warnings in Idaho, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.